Struggles with weight are hard, but can be even more challenging when you are also dealing with a chronic illness. Lupus is a condition that may cause weight gain or weight loss, but both situations are manageable with proper treatment and attention. If you have lupus and have concerns about your weight, talk with your doctor about your concerns and what you can do to help get your weight to your target number.
Lupus is a chronic autoimmune disease that newly affects more than 16,000 people a year in the United States, says the Lupus Foundation of America. This means it is a disease that occurs as a result of the body's immune system attacking itself. This can cause tissue damage, inflammation and pain. Lupus has no cure, but treatments can include medications including corticosteroids, anti-malarial drugs and aspirin. Other drugs may also be necessary for accompanying symptoms or diseases, such as blood pressure medications, diuretics or osteoporosis drugs. If you have been diagnosed with lupus, talk with your doctor about your symptoms and what treatments are available and are best for your situation.
Weight Gain and Lupus
Corticosteroids may be prescribed for some lupus patients, and weight gain may be a problem for these people. These medications stimulate appetite, and you may need to modify your diet if you are gaining weight while on these drugs. The National Institute of Arthritis and Musculoskeletal and Skin Diseases, or NIAMS, says patients may need a low-fat diet, regular exercise and behavior modification to keep from gaining weight.
Unintentional Weight Loss
One symptom of lupus may be unintentional weight loss, accompanied by fatigue. If you do not gain back the weight once your lupus is treated, ask your doctor how to gain it back in a healthy way. The University of Maryland Medical Center says as many as 45 percent of patients with lupus also have gastrointestinal problems, including weight loss and diarrhea. Your doctor can help address any intestinal symptoms you have with your lupus.
If you have lupus, talk with your doctor about your weight and any concerns you may have. If you are having trouble losing or gaining weight, consider a nutritionist to help you put together a balanced diet and exercise plan. Do not take any weight loss supplements without first checking with your doctor to see if they are safe for you.